Hail, Anderson
- When
- June 1, 7:25 AM CST
- Where
- Anderson County, 4.08 mi SSW of Garnett
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.230, -95.270
A strong shortwave trough moved though the central plains, bringing a round of severe weather characterized by strong storms which produced hail over 2 inches in diameter. The biggest hail fell in Beattie late in the evening on June 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A strong shortwave trough moved though the central plains, bringing a round of severe weather characterized by strong storms which produced hail over 2 inches in diameter. The biggest hail fell in Beattie late in the evening on June 1st. Only a few severe wind reports were received, but no significant damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 1, 5:47 AM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 647 AM CDT TUE JUN 1 2010 .UPDATE... UPDATE FOR 12Z AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... WARM/MOIST AIR ADVECTION GIVING RISE TO ELEVATED CONVECTION IN WESTERN KANSAS...AND MORE RECENTLY IN EASTERN KANSAS. LOW/MID LEVEL WIND FIELDS SUGGEST ANY NEARBY ACTIVITY WILL INITIALLY MOVE SOUTHEAST AND SHOULD REMAIN SOUTH OF THE TERMINALS...WITH UPPER WINDS VEERING FOR A MORE NORTHEAST TRAJECTORY LATER THIS MORNING AND AFTERNOON. WILL INCLUDE CB GROUP FROM MID MORNING THROUGH EARLY AFTERNOON AT THIS TIME. REMAINDER OF THE FORECAST WILL BE DRY WITH CONFIDENCE ON ANY ADDITIONAL CONVECTION QUITE LOW THROUGH WEDNESDAY MORNING. 65 && .PREV DISCUSSION... /ISSUED 318 AM CDT TUE JUN 1 2010/ DISCUSSION... CONCERNS RESIDE WITH PRECIP CHANCES AND LOCATIONS FOR DEVELOPMENT IN FIRST 48 HOURS OF THE FORECAST. FOR TODAY...FORECAST CONFIDENCE FOR PLACEMENT OF TODAYS CONVECTION IS LOW TO MODERATE. WEAK ECHOES DEVELOPING ACROSS SOUTHERN CWA ATTM...AS LLJ INCREASES FROM THE SW AND MID LEVEL FRONT CURRENTLY LIES NW TO SE ACROSS THE CWA. SHORTWAVE IN THE FLOW ALSO LIKELY AIDING IN LIFT ALONG THE BDRY. CONVECTIVE OUTFLOW LIFTING NORTHWARD OUT OF OK LIKELY TO AID IN REINFORCING CONVECTION OUT IN WESTERN KS. QUESTION WOULD BE HOW MUCH EASTWARD PROGRESS THOSE STORMS CAN MAKE BEFORE WARM 700MB TEMPS ADVECT IN FROM THE SW AND CAP OFF CONVECTION. GFS BLOWS UP CONVECTION RIGHT OVER OUR AREA MID DAY...WHICH ALSO HAS RESIDUAL EFFECTS ON THE REMAINDER OF THE FORECAST FOR THIS PERIOD. NOSE OF LLJ WOULD FAVOR TRACK OF STORMS OUT WEST INTO SOUTHERN NEBRASKA MORESO THAN EASTERN TOWARD OUR CWA. WILL CARRY SOME SLT CHANCE POPS WITH SLIGHTLY HIGHER NUMBERS IN NC COUNTIES FOR THIS MORNING AS A RESULT OF THIS THINKING. WILL CONTINUE POPS ALONG NORTHERN COUNTIES INTO THE AFTERNOON BUT DIMINISH POPS IN SW COUNTIES AS LIFT AND CAP BECOME LESS FAVORABLE FOR DEVELOPMENT THERE THROUGH THE AFTERNOON HOURS. MIXING SHOULD BRING VERY WARM TEMPERATURES INTO THE UPPER 80S EAST AND LOWER 90S IN WESTERN COUNTIES. TONIGHT...SFC BOUNDARY GETS A PUSH SOUTHWARD AS UPPER LOW TRACKS ALONG THE CANADIAN BORDER THIS AFTERNOON INTO TONIGHT. ADDITIONAL WAVE LIFTING OVER THE ROCKIES BRINGS SFC LOW INTO THE HIGH PLAINS OF WRN KS THIS EVENING. CONVERGENCE FAVORS CONVECTIVE DEVELOPMENT IN NEBRASKA WHERE LLJ INTERSECTS THE FRONT AND SOME SOUTHWARD DEVELOPMENT INTO NC KS INVOF INVERTED SFC TROF. WSW FLOW ALOFT WOULD ALSO FAVOR STORMS TO PROPAGATE EASTWARD AND SHOULD KEEP CONVECTION MAINLY NORTH OF INTERSTATE 70 IN THE OVERNIGHT HOURS. VERY STRONG INSTABILITY ACROSS EASTERN KS POOLS ALONG THE BOUNDARY THROUGH THE DAY...AND WITH SHEAR INCREASING TO 30-40KTS...THERE IS THE THREAT FOR STRONG TO SEVERE STORMS ACROSS THE NORTH. PW VALUES OF 1-2 INCHES WILL MAKE HEAVY RAINFALL FROM ANY TRAINING STORMS A CONCERN AS WELL. IT IS WORTH NOTING THAT MODEL GUIDANCE FOR INSTABILITY ALONG AND AHEAD OF THIS FRONT RANGES FROM 2000-4000J/KG...AND WHILE LIKELY SOMEWHAT OVERDONE...THESE NUMBERS WOULD MAKE LARGE HAIL A CONSIDERABLE THREAT IF INSTABILITY IS REALIZED. WEDNESDAY...FORECAST FOR WEDNESDAY WILL BE AFFECTED CONSIDERABLY BY OUTFLOW AND CLOUD COVER FROM OVERNIGHT CONVECTION...WITH STORM STRENGTH DRIVEN IN MORE MESOSCALE TIMEFRAME. OVERALL PATTERN DEPICTS FRONT MAKING A STRONG PUSH SOUTHWARD THROUGH THE CWA THROUGH THE DAY ON WEDNESDAY. STRONG INSTABILITY STILL ADVERTISED AHEAD OF THIS FRONT...WITH VALUES INCREASING TOWARD THE EAST CENTRAL COUNTIES. OVERALL PATTERN SUGGESTS FRONT PASSING ACROSS EASTERN KS DURING PEAK HEATING WITH STRONG INSTABILITY AND WIND SHEAR AVAILABLE FOR SEVERE POTENTIAL TO CONTINUE THROUGH WEDNESDAY...DECREASING NW TO SE AS THE DAY AND FRONT PROGRESSES. MUCH WILL DEPEND ON WEATHER OVER NEXT 24 HOURS. THURS/FRI...FRONT PUSHES SOUTHWARD OF OUR AREA AND TAPERED POPS OVERNIGHT AND TOOK OUT PRECIP CHANCES ON THURSDAY DAY. COOLER HIGHS IN THE LOWER 80S ANTICIPATED. ANOTHER POTENTIAL MCS ACROSS NEBRASKA THURSDAY NIGHT INTO FRIDAY COULD COOL OFF THE NORTHERN COUNTIES FOR FRIDAY...OTHERWISE MID TO UPPER 80S EXPECTED. NO CHANGES BEYOND FRIDAY. 67 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 500 AM CDT TUE JUN 1 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-021000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 500 AM CDT TUE JUN 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA TODAY...WITH THUNDERSTORM CHANCES ACROSS THE NORTH AND EAST CENTRAL COUNTIES CONTINUING INTO THE AFTERNOON AND EVENING HOURS. STRONG STORMS ARE EXPECTED TO DEVELOP ALONG A FRONT ACROSS SOUTHERN NEBRASKA LATER TODAY. THESE STORMS MAY MOVE INTO NORTHERN KANSAS AND BRING THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS IN THE EVENING AND OVERNIGHT HOURS TO AREAS NORTH OF INTERSTATE 70. STORMS THAT DEVELOP ARE ALSO LIKELY TO CONTAIN HEAVY RAINFALL...AND LOCALIZED FLOODING WILL ALSO BE A CONCERN FOR THIS AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE POTENTIAL FOR STRONG TO SEVERE STORMS CONTINUES INTO WEDNESDAY AS THE FRONT PUSHES SOUTHWARD ACROSS THE AREA. NIGHTTIME THUNDERSTORM CHANCES CONTINUE THROUGH THE WEEK AS A FRONTAL BOUNDARY STALLS ACROSS THE PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTERS GENERALLY NORTH OF INTERSTATE 70 MAY BE NEEDED THIS EVENING AND OVERNIGHT...PRIMARILY FOR HAIL AND RAINFALL REPORTS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 723 AM CDT TUE JUN 1 2010 KSZ054>056-058-059-011300- ANDERSON-COFFEY-FRANKLIN-LYON-OSAGE- 723 AM CDT TUE JUN 1 2010 ...SIGNIFICANT WEATHER ALERT FOR OSAGE...LYON...FRANKLIN...COFFEY AND ANDERSON COUNTIES... THROUGH 800 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF OSAGE...LYON...FRANKLIN...COFFEY AND ANDERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE A FEW OF THE STORMS IN THIS LINE ARE CAPABLE OF PRODUCING DIME SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE GARNETT...WILLIAMSBURG...QUENEMO...RICHMOND...POMONA...PRINCETON AND GREELEY. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 141 AND 184 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The Pleasant Hill radar (KEAX), 109 km away, was scanning. The volume nearest the first event began at 13:23 UTC.
23 hail, 2 thunderstorm wind. Local standard time, as filed.
A law enforcement officer reported an estimated 60 mph wind gust.
Streets were covered with hail and several windows were reported broken by county deputies.
A trained spotter reported an estimated 60 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243696, 243697, 243699, 243700, 243701, 243703, 243824, 243704, 243705, 243708, 243721, 243826, 243827, 243709, 243710, 243712, 243723, 243714, 243715, 243716, 243717, 243718, 243719, 243720, 243830.